How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 8058
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

I'm on Citalopram and am having a terrible time sleepi

Resolved Question:

Hi, I'm on Citalopram and am having a terrible time sleeping
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Uzair replied 1 year ago.
Hi and thanks for the query.Insomnia or sleeplessness is a known side effect of Citalopram. That is why you are having trouble sleeping. You can ask your prescribing doctor to add a sedative/anxiolytic from the benzodiazepine class like alprazolam to aid in your sleep.Let me know if you have further questions.Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.
Customer: replied 1 year ago.
Thanks so much. I have insomnia and the doctor prescribed Citalopram to help with anxiety and thinking help with sleeping would follow. What over the counter sleep aids can I use? I am out of London and can't get to my doctor until next week. Also is this just a short term side effect?
Expert:  Dr Uzair replied 1 year ago.
Hi and thanks for the details.Your doctor was right in his/her decision because citalopram can help with sleep if the sleeplessness is due to anxiety. However, in the first few weeks the sympathetic system is at a high because of citalopram and should be supported with a benzodiazepine. And once a sleep cycle is regularized the benzodiazepine can be stopped.There are no real sleeping pills available over the counter, however, what you can do is - you can try to divide your Citalopram in to two doses. For example, if you're taking 20 mg, take half in the morning and half in the evening.Let me know if you have further questions.Please do not forget to leave a positive rating by clicking on stars on top right corner.Wish you good health.
Dr Uzair and other Medical Specialists are ready to help you
Customer: replied 1 year ago.
Ok but would it be bad if I used Nytol or Sleepeze with Citlopram in the meantime?
Expert:  Dr Uzair replied 1 year ago.
You can, but just when you're planning on hitting the bed at night.Do not take the OTC pills in the day time or the evening.Best.